Azithromycin is not associated with an increased risk of ventricular arrhythmia, according to a study of more than 1 million antibiotic users.
The macrolide antibiotic has been linked to arrhythmia and cardiovascular death in some case reports and observational studies, and in 2013, the US Food and Drug Administration, which is responsible for evaluating the safety and efficacy of medicines in the US, issued a public safety announcement about the associated risks.
But this new study found that the link between azithromycin use and ventricular arrhythmia was because of confounding factors and not the drug itself.
“The results of this study indicate a higher risk of ventricular arrhythmia in azithromycin users when compared with non-users of antibiotics, but no excess risk compared with the use of amoxicillin, a widely used antibiotic not considered to be associated with any cardiovascular events,” says Gianluca TrifirÃ², the lead author of the study.
The researchers used data from seven healthcare databases from five European countries that included around 14 million new antibiotic users. The 12,874 (0.1%) antibiotic users who developed ventricular arrhythmia were matched to 1,240,431 controls who were taking an antibiotic but did not develop the condition.
Overall, 30 people who experienced ventricular arrhythmia were current azithromycin users. The researchers found that, compared with no use of antibiotics, current azithromycin use was associated with a near-double odds of ventricular arrhythmia.
However, when they compared current azithromycin users with current users of amoxicillin, which is from a different class of antibiotics and has not been linked to arrhythmia, the association between azithromycin and the heart condition disappeared.
The researchers, who reported their findings in CMAJ
, say the association between azithromycin and ventricular arrhythmia is therefore likely to be due to confounding by indication and that the comparison between amoxicillin and azithromycin is more likely a reflection of the risk of arrhythmia.
“These findings suggest that the risk of ventricular arrhythmia with azithromycin use is likely to be mainly due to the poor state of health due to the underlying infection rather than the drug itself,” says TrifirÃ².
TrifirÃ² says that past studies could have linked azithromycin to ventricular arrhythmia because of non-specific outcome definitions.
“Cardiovascular death can be considered a rather ambiguous outcome given that the concern with azithromycin use should be ventricular arrhythmia specifically, based on the effect of macrolides on QT-interval prolongation,” he says. “Cardiovascular death may be due to conditions unrelated to ventricular arrhythmia. It is therefore possible that the cardiovascular impact of azithromycin is over-estimated using a general clinical outcome.”
TrifirÃ² says that high-risk patients, such as the elderly or those with pre-existing heart conditions, should be monitored carefully while receiving any antibiotic.
“The choice of antibiotic should depend on the type of infection and antibiotic-sensitive strains – we do not feel that our results suggest that azithromycin should be used differently, or less cautiously, than it currently is,” says TrifirÃ².
Source: British Heart Foundation
Mike Knapton, associate medical director for the British Heart Foundation, says that prescribers should balance the benefits of the antibiotic with the seriousness of the infection. “For most people the risk is low and the antibiotic will effectively treat a number of common infections,” says Knapton. “In patients with kidney or liver disease azithromycin should be used with care.”
In the United States, the Food and Drug Administration has warned patients since 2013 that azithromycin may be linked to arrhythmia and cardiovascular death. It states that patients should be carefully screened before receiving the antibiotic and it may not be appropriate for some, such as those with a prolonged QT interval, low serum levels of potassium or magnesium or an abnormally slow heart rate. This followed from a 2012 study published in the New England Journal of Medicine that linked the drug to a small but significantly increased risk of cardiac death compared with amoxicillin or no antibiotics.